South Dakota, 2005

High Wind in South Dakota, December 5, 2005

December 5, 2005 · NWS UNR · 3 events in 3 counties and zones

A compact upper level system crossed the region during the morning, bringing very strong winds to parts of western South Dakota. Wind gusts around 65 mph were measured from Butte County to southern Meade and eastern Pennington Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A compact upper level system crossed the region during the morning, bringing very strong winds to parts of western South Dakota. Wind gusts around 65 mph were measured from Butte County to southern Meade and eastern Pennington Counties. Snow squalls resulted in visibilities near zero in some areas. A mobile home in New Underwood suffered significant roof damage from the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 5, 6:00 AM MST, 1 hour earlier.

Area forecast discussion, Dec 5, 6:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MST MON DEC 5 2005

.DISCUSSION...WE HAVE RECEIVED REPORTS FROM CAMPBELL COUNTY IN
WYOMING OF HEAVY SNOW AND BLOWING SNOW CREATING NEAR WHITE OUT
CONDITIONS. ONE SPOTTER HAS REPORTED A MEASURED WIND GUST OF 60 MPH
IN NORTHERN CAMBELL COUNTY. HAVE UPDATED ZONES TO ADD BLOWING SNOW
MENTION...INCREASE WINDS ACCORDINGLY...AND TO ALSO INCLUDE MENTION
OF GUSTS TO 40 MPH THIS MORNING ACROSS MY WYOMING ZONES. HAVE ALSO
UPPED POPS TO CATEGORICAL IN AREAS WHERE SNOW IS ALREADY FALLING.

.PREVIOUS DISCUSSION (ISSUED 320 AM MST)...LATEST WATER VAPOR
IMAGERY SHOWING CONTINUED NORTHWEST FLOW ALOFT AS UPPER TROUGH WITH
EMBEDDED ARCTIC AIRMASS REMAINS OVER THE REGION. BOTH WV AND IR SAT
SHOWING VERY NICELY A STRONG SHORTWAVE MOVING SOUTH THROUGH EASTERN
MONTANA. RADAR SHOWING SNOW AHEAD OF THE SHORTWAVE BEGINNING TO PUSH
INTO THE NW CWA BORDER ATTM. FOR TODAY...STILL EXPECT SNOW TO SPREAD
ACROSS MUCH OF THE CWA WITH OVERALL LIGHT ACCUMULATIONS EXPECTED.
NORTHWESTERLY WINDS WILL INCREASE THIS MORNING TO BRING UPSLOPE FLOW
ACROSS THE NORTHERN AND WYOMING BLACK HILLS. SNOWFALL AMOUNTS ARE
STILL EXPECTED TO RANGE BETWEEN 6 AND 12 INCHES. LOOKS LIKE NORTHERN
CAMPBELL AND LOWER ELEVATIONS OF CROOK COUNTY COULD SEE 1 TO 3
INCHES WITHIN A 24 PERIOD. LATEST ETA BUFKIT FOR THE NORTHERN HILLS
STILL SHOWING OMEGA MAX IN THE DENDRITIC ZONE...BUT HAS NOW DELAYED
IT ABOUT 6 HOURS TO BETWEEN 06Z TO 12Z TUE. BECAUSE OF THIS...IT
LOOKS LIKE THE SNOWFALL WILL END A LATER TUESDAY MORNING. WITH THIS
IN MIND...WILL EXTEND WARNING/ADVISORIES TO 18Z TUE.

FRIGID TEMPERATURES TUESDAY AND WEDNESDAY ARE THE OTHER BIG STORY.
ARCTIC HIGH WILL BUILD IN TUESDAY AFTERNOON BRINGING VERY COLD AIR
TO THE AREA. HIGH TEMPS TUES ARE EXPECTED TO BE IN THE SINGLE
DIGITS. MOS GUIDANCE SHOWING EVEN COLDER HIGHS OF AROUND 2 DEGREES
ACROSS THE NWRN SD PLAINS AND FAR NE WY...SO HAVE ADJUSTED THOSE
AREA DOWNWARD. HARD TO BELIEVE...BUT HAVE ALSO TWEAKED DOWN WED
MORNING LOWS AS IT WOULD NOT BE SURPRISING IF SOME AREAS OF NE WY
AND NW SD GOT COLDER THAN 15 BELOW.

UPPER TROUGH HANGS AROUND OVER THE CWA WEDNESDAY...BUT WITH DRY AIR
IN PLACE...SHOULD BE ENOUGH CLEARING TO ALLOW PLENTY OF SUN TO SHINE
THROUGH. SHOULD BE A NICE DAY...EXCEPT FOR THE SINGLE DIGIT HIGHS
EXPECTED AGAIN WEDNESDAY.

EXTENDED...TEMPERATURES WILL BEGIN TO MODERATE ON THURSDAY AS UPPER
RIDGING BUILDS IN AND ARCTIC HIGH SHIFTS OUT. WARMING WILL CONTINUE
ON FRIDAY...WITH GOOD INVERSION AND CLEARING SKIES BRINGING
TEMPERATURES UP INTO THE 40S FOR THE BLACK HILLS...UPPER 20S TO
UPPER 30S ON THE PLAINS. TEMPERATURES FOR THE PLAINS WILL WARM TO
ABOVE AVERAGE FOR THE WEEKEND AS THE LAST OF THE COLD AIR ERODES.
LATEST RUNS OF GFS AND ECMWF CONTINUE TO SHOW SHORTWAVE MOVING
THROUGH SUNDAY...BUT MAIN ENERGY AND MOISTURE APPEAR TO REMAIN TO
THE NORTH...SO WILL KEEP FORECAST DRY.

&&

.AVIATION...SNOW AND LOWERING CIGS AND VIS WILL SPREAD ACROSS TWEB
ROUTES TODAY AFFECTING NORTHERN AND WESTERN TWEB ROUTES FIRST...THEN
IMPACTING EASTERN AND SOUTHERN ROUTES BY MID MORNING. THE HEAVIEST
SNOW IS EXPECTED TO FALL OVER THE NORTHERN BLACK HILLS WHERE LIFR
CONDITIONS ARE LIKELY. HEAVY SNOW IS ALSO EXPECTED OVER NE WYOMING
WITH IFR CONDITIONS EXPECTED.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING THROUGH TUESDAY MORNING FOR NORTHERN BLACK
     HILLS AND NORTHERN FOOTHILLS...
  ...WINTER WEATHER ADVISORY THROUGH TUESDAY FOR CENTRAL BLACK
     HILLS AND STURGIS/PIEDMONT FOOTHILLS...
WY...WINTER STORM WARNING THROUGH TUESDAY MORNING FOR WYOMING BLACK
     HILLS...

&&

CALDERON/KURTH
Hazardous weather outlook, Dec 5, 6:35 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MST MON DEC 5 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
635 AM MST (735 AM CST) MON DEC 5 2005

...WINTER STORM WARNING UNTIL TUESDAY MORNING FOR THE NORTHERN
BLACK HILLS...WYOMING BLACK HILLS...AND NORTHERN FOOTHILLS...

...WINTER WEATHER ADVISORY UNTIL TUESDAY MORNING FOR THE
CENTRAL BLACK HILLS AND THE STURGIS/PIEDMONT FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL CONTINUE TO BRING SNOW TO MUCH OF
THE AREA TODAY AND TONIGHT. THE HEAVIEST SNOW WILL FALL ACROSS THE
NORTHERN BLACK HILLS AND WYOMING BLACK HILLS. STRONG WINDS...
PARTICULARLY ACROSS NORTHEAST WYOMING THIS MORNING...WILL RESULT IN
BLOWING SNOW AND AREAS OF REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL WILL TAPER LATE TUESDAY MORNING ACROSS THE NORTHERN BLACK
HILLS AND WYOMING BLACK HILLS. TOTAL STORM ACCUMULATIONS OF 6 TO 12
INCHES OF SNOW ARE EXPECTED TUESDAY MORNING.

A COLD ARCTIC AIRMASS OVER THE REGION WILL BRING SINGLE DIGIT
HIGHS TO THE AREA TUESDAY AND WEDNESDAY...ALONG WITH LOWS OF 10 TO 20
BELOW ZERO TUESDAY NIGHT. BREEZY WINDS WILL RESULT IN WIND CHILL
TEMPERATURES AS LOW AS 20 TO 30 BELOW ZERO BOTH TUESDAY NIGHT AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Dec 5, 6:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 AM MST MON DEC 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND GST 8 W LIGHTNING FLAT      44.99N 105.20W
12/05/2005  60 MPH           CAMPBELL           WY   TRAINED SPOTTER

            BLOWING SNOW CREATING REDUCED VISIBILITY

&&

CALDERON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Butte

When
December 5, 7:00 AM MST to 9:00 AM MST
Where
Butte forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
December 5, 7:30 AM MST to 9:30 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
December 5, 7:30 AM MST to 9:30 AM MST
Where
Pennington Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483621, 5483622, 5483623.